Topical steroid withdrawal through the lens of social media

Stephanie Bowe, Sophie Masterson, Gregg Murray, Isabel Haugh

Research output: Contribution to journalArticlepeer-review

Abstract

The term ‘topical steroid withdrawal’ (TSW) describes an adverse effect that generally occurs with inappropriate prolonged use of high-potency topical corticosteroids (TCS). The presence of user-generated content relating to TSW on social media (SoMe) has not been well-defined to date. We aimed to explore content relating to topical steroid withdrawal on SoMe. Using a data analytics platform, we retrospectively analysed the hashtag #topicalsteroidwithdrawal on SoMe over a 5-year period from 8 February 2016 until 8 February 2021. We assessed interactions, performance, shares, likes, mentions, language and country of origin using descriptive statistics. Across all SoMe platforms, there was a 274% increase in mentions of the hashtag #topicalsteroidwithdrawal in the year 2020 (n = 7992) compared with the year 2016 (n = 2138). The top associated hashtags included #TSW, #eczema and #topicalsteroidaddiction. On Instagram, we found a 288% increase in number of mentions and a 592% increase in performance of #topicalsteroidwithdrawal in 2020 (n = 618 354) compared with 2016 (n = 89 390). Our results confirm an increase in the presence of user-generated content relating to TSW on SoMe and also highlight its extent. Large numbers of patients are exposed to this content, which could influence their engagement with TCS.

Original languageEnglish (US)
JournalClinical and Experimental Dermatology
DOIs
StateAccepted/In press - 2022

ASJC Scopus subject areas

  • Dermatology

Fingerprint

Dive into the research topics of 'Topical steroid withdrawal through the lens of social media'. Together they form a unique fingerprint.

Cite this